Caffeine Overdose Overview
What is a caffeine overdose?
A person with a caffeine overdose has ingested too much caffeine. Caffeine is present in coffee, tea and many soft drinks. In moderate doses, caffeine is rarely a risk to health. In high doses, caffeine can over-stimulate the brain and nervous system. Caffeine can cause complications in those who have heart disease, high blood pressure or anxiety disorders.
What are the symptoms of a caffeine overdose?
Symptoms of caffeine overdose include nervousness, restlessness, anxiety, rapid pulse, palpitations, insomnia, and tremor.
How does the doctor treat a caffeine overdose?
Mild caffeine overdose does not usually require special treatment. Serious overdose requires measures to remove the caffeine from the gastrointestinal tract so it is not absorbed. Other measures include intravenous fluids and kidney dialysis.
Continue to Caffeine Overdose Symptoms
- Browne ML. Maternal exposure to caffeine and risk of congenital anomalies: a systematic review. Epidemiology. 2006 May;17(3):324-31. 
- Cupini LM, Calabresi P. Medication-overuse headache: pathophysiological insights. J Headache Pain. 2005 Sep;6(4):199-202. 
- Kamimori GH, Johnson D, Thorne D, Belenky G. Multiple caffeine doses maintain vigilance during early morning operations. Aviat Space Environ Med. 2005 Nov;76(11):1046-50. 
- Lovallo WR, Farag NH, Vincent AS, Thomas TL, Wilson MF. Cortisol responses to mental stress, exercise, and meals following caffeine intake in men and women. Pharmacol Biochem Behav. 2006 Mar;83(3):441-7.